|Year : 2015 | Volume
| Issue : 2 | Page : 123-125
Seizures following accidental intravascular injection of ropivacaine through epidural catheter
HS Harshavardhana1, CL Gurudatta2
1 Department of Anaesthesiology, Kempegowda Institute of Medical Sciences, Bengaluru, Karnataka, India
2 Department of Anaesthesiology, Mysore Medical College and Research Institute, Mysore, Karnataka, India
|Date of Web Publication||13-Feb-2015|
Dr. C L Gurudatta
Department of Anaesthesiology, Mysore Medical College and Research Institute, Mysore - 570 001, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Harshavardhana H S, Gurudatta C L. Seizures following accidental intravascular injection of ropivacaine through epidural catheter. Indian J Anaesth 2015;59:123-5
|How to cite this URL:|
Harshavardhana H S, Gurudatta C L. Seizures following accidental intravascular injection of ropivacaine through epidural catheter. Indian J Anaesth [serial online] 2015 [cited 2021 Feb 28];59:123-5. Available from: https://www.ijaweb.org/text.asp?2015/59/2/123/151378
| Introduction|| |
Ropivacaine is a long acting amide-type local anaesthetic (LA) with fewer central nervous system (CNS) and cardiovascular (CV) toxicity in animals or humans than bupivacaine. , However, a few neurological events have been reported after accidental intravascular [IV] administration of ropivacaine. , Here, we present a report of seizures following an accidental IV administration of ropivacaine through an epidural catheter.
| Case Report|| |
A 39 year 74 kg, 164 cm male patient was scheduled for elective hernia repair. He was recently diagnosed to be a hypertensive and was on oral amlodipine 10 mg and atenolol 50 mg once daily. There was no history of epilepsy and other co-morbid conditions. The general physical and laboratory examinations were within normal limits. Epidural anaesthesia was selected as the anaesthetic technique of choice. Monitoring included the electrocardiogram, pulse-oximetry (SpO 2 ) and non-invasive blood pressure (NIBP). His preoperative blood pressure (BP) was 150/90 mmHg, heart rate (HR) was 60 beats/min and SpO 2 was 98% on room air. The patient was positioned in left lateral position. Epidural space was identified at L2-L3 interspace using loss of resistance technique with 18 G Tuohy needle and a catheter was introduced and advanced 4 cm into the epidural space. After negative aspiration for blood and cerebrospinal fluid, 3 ml of 2% lignocaine containing 15 μg epinephrine (1:200,000) was injected as a test dose. Since there was no immediate increase in the HR and no motor blockade, the epidural catheter was fixed. Five minutes after the test dose, 15 ml of 0.75% ropivacaine was administrated through the catheter. After completion of injection, the patient suddenly became unresponsive to the verbal commands and developed a generalized tonic-clonic convulsion. Accidental IV injection of ropivacaine was suspected. Patient was immediately mask ventilated with 100% oxygen and IV thiopentone sodium 100mg and succinylcholine 100 mg were given. The convulsions stopped and endotracheal intubation was performed with 9mm cuffed endotracheal tube. In the meantime bradycardia and hypotension with HR 42 beats/min and BP 70/40 mmHg were noticed respectively. Injection atropine 0.6 mg IV and injection mephentermine 6 mg IV were given and one unit normal saline was infused rapidly. HR increased to 70 bpm and BP to 128/78 mm Hg. There was no fall in the SpO 2 . After 10 mins patient started recovering from succinylcholine and injection vecuronium 4 mg was administered. He was maintained on oxygen 50% and nitrous oxide 50% and isoflurane 1% and intermittent doses of vecuronium. Surgery lasted for 2 h. At the end of surgery, surgeon was asked to infiltrate the incision site with 0.25% bupivacaine and patient was administered injection diclofenac 75 mg intramuscularly. Intraoperatively patient's HR and BP were stable. When patient started attempting to breathe spontaneously neuromuscular blockade was reversed with neostigmine 2.5 mg and atropine 1.2 mg IV and extubation was uneventful. Patient was completely awake without any neurological deficits with stable CV status. The epidural catheter was removed after the surgery; on close inspection, the tip of the epidural catheter was stained with blood.
| Discussion|| |
Accidental direct IV injection of LA solutions during performance of epidural anesthesia or peripheral nerve block anesthesia is the most common mechanism for production of excess plasma concentration of LA. 
The absence of a history of epilepsy, the nonrecurrence of the convulsions, the absence of motor and sensory block and the timing of the seizures in relation to administration of the LA were suggestive of IV injection of the drug, as also observed by Abouleish et al.  and Dernedde et al.  in their case reports.
In studies using intravenous ropivacaine and bupivacaine on human volunteers, there was a clear difference between the two drugs with regard to their ability to induce signs and symptoms of CNS toxicity. ,, Although the early symptoms of CNS toxicity were similar with both drugs, they appeared more often, occurred earlier, at a lower dose and at a lower arterial and venous plasma concentration with bupivacaine. , I.V. infusions of ropivacaine were well tolerated and without prodromal CNS symptoms in seven of 12 volunteers, in spite of intravenous infusion of 150 mg in 15 min.  In our case, though the total dose injected was less than 150 mgs, the drug was injected as a bolus and not as an infusion and our patient manifested with convulsions.
The best method of avoiding systemic toxicity from local anesthetics is through prevention. Treatment is primarily supportive. If needed, the patient's trachea should be intubated and positive pressure ventilation instituted. Intravenous administration of thiopentone (50-100 mg) midazolam (2-5 mg) and propofol (1 mg/kg) can terminate seizures from systemic local anaesthetic toxicity. 
The most common epidural test dose is 3ml of lignocaine 2% containing 5 μg/ml epinephrine (1:2,00,000).  HR increases may not be as evident in some patients taking β-blocking drugs. Reflex bradycardia occurs in these patients as a result of the unopposed α- receptor agonistic effect of adrenaline producing an increase in BP. In β-blocked patients, a systolic BP increase of more than 20 mmHg may be a more reliable indicator of IV injection.  Our patient was on atenolol which must have been the reason why a test dose of adrenaline 15 μg did not elicit an increase in heart rate. Arterial blood gases were not done as the facility was not available.
In the present case, as also observed by Abouleish et al.  IV placement of the catheter was not detected by aspiration as catheter tip could have been against a blood vessel wall or a blood clot in the terminal part of the catheter might have acted as a one way valve and the opaque adhesive plaster could have prevented the detection of blood in the catheter. Another method of detecting the IV or an intrathecal placement of the catheter early is by fractionating the total dose and to inject the drug in not more than 5ml increments and to be in communication with the patient continuously during the drug administration which was not followed in our patient. 
| Conclusion|| |
This case report demonstrates the relative absence of prodromal symptoms of CNS toxicity and also easily treatable CV manifestations after intravenous injection of a relatively large dose of ropivacaine. It emphasises the importance of fractionating the total dose of an LA, as this prevents a major reaction in the event of intravenous injection. It should be kept in mind that tachycardia response may not be observed after epinephrine test dose in a patient who is on beta blockers preoperatively.
| References|| |
Kuthiala G, Chaudhary G. Ropivacaine: A review of its pharmacology and clinical use. Indian J Anaesth 2011;55;104-10.
McClure JH. Ropivacaine. Br J Anaesth. 1996;76:300-7.
Stoelting RK, Hillier SC. Pharmacology and Physiology in anesthetic practice. 2 nd
ed.Lippincott Williams and Wilkins: 2006;p. 195-197.
Abouleish EI, Elias M, Nelson C. Ropivacaine-induced seizure after extradural anaesthesia. Br J Anaesth 1998;80:843-4.
Dernedde M, Furlan D, Verbesselt R, Gepts E, Boogaerts JG. Grand mal convulsion after an accidental intravenous injection of ropivacaine. Anesth Analg 2004;98:521-3.
Knudsen K, Beckan M, Bloomberg S, Sjovall J, Edvardsson N. Central nervous and Cardiovascular effects of intravenous infusion of ropivacaine, bupivacaine and placebo in healthy volunteers. Br J Anaesth 1997;78:507-14.
Scott DB, Lee A, Fagan D, Bowler GM, Bloomfield P, Lundh R. Acute toxicity of ropivacaine compared with that of bupivacaine. Anesth Analg 1984;69;563-9.
Barash PG, Cullen BF, Stoelting RK, Cahalan MK, Stock MC. Clinical Anesthesia. 6 th
ed; Lippincott Williams and Wilkins: 2009;542-45.
Moore DC, Batra MS. The components of an effective test dose prior to epidural block. Anesthesiology 1981;55:693-6.
Guinard JP, Mulroy MF, Carpenter RL, Knopes KD. Test doses: Optimal epinephrine content with and without acute beta-adrenergic blockade. Anesthesiology 1990;73:386-92.